Georgia, 2010

Flash Flooding and Damaging Winds in Georgia, January 24 to 25, 2010

January 24 to 25, 2010 · NWS CAE · 5 events in 4 counties and zones

A squall line moved through the CSRA and took down some trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A squall line moved through the CSRA and took down some trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 24, 6:39 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 24, 6:39 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
639 PM EST SUN JAN 24 2010

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL CONTINUE MOVING ACROSS THE
EASTERN US TODAY WITH A STRONG COLD FRONT ENTERING THE AREA THIS
EVENING. THIS WILL BRING SHOWERS AND A CHANCE OF THUNDERSTORMS TO
THE AREA THIS EVENING AND TONIGHT. HIGH PRESSURE WILL RETURN TO
THE AREA ON MONDAY AND CONTINUE INTO MID-WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
LOW PRESSURE MOVING THROUGH THE GREAT LAKES WITH A STRONG COLD
FRONT MOVING THROUGH THE FORECAST AREA MAINLY THIS EVENING AND
OVERNIGHT. CAE VAD WIND PROFILE SHOWING LOW LEVEL WINDS HAVE
ALREADY INCREASED TO 50 KNOTS AROUND 3000-4000 FT. INSTABILITY
APPEARS WEAK BUT WITH THE STRONG LOW LEVEL SHEAR AND FRONTAL
DYNAMICS...THERE IS A POTENTIAL FOR A FEW THUNDERSTORMS TO REACH
SEVERE LIMITS. SPC OUTLOOK CURRENTLY HAS THE FORECAST AREA IN A
SLIGHT RISK WITH THE BIGGEST POTENTIAL COMING FROM DAMAGING WINDS.
MAIN FOCUS FOR SEVERE POTENTIAL WILL BE AS THE FRONT CROSSES THE
MIDLANDS AND CSRA THIS EVENING FROM AROUND 6PM THROUGH THE EARLY
MORNING HOURS. ANOTHER CONCERN WILL BE POTENTIAL FOR
FLOODING...WITH THE LOW LEVEL JET PUMPING MOISTURE NORTHWARD FROM
THE GULF AND SOUTHEAST WINDS INCREASING MOISTURE THROUGH THE DAY
THERE WILL BE SOME POTENTIAL FOR HEAVY RAINFALL...ESPECIALLY IN
THUNDERSTORMS. WITH ANOTHER INCH OF RAINFALL POSSIBLE...WITH
LOCALLY HIGHER AMOUNTS...WILL EXPECT ANOTHER ROUND OF FLOODING
ISSUES. MAIN SHORT TERM HYDROLOGY CONCERN WILL BE AREAS
SUSCEPTIBLE TO FLASH FLOODING AS HIGH WATER LEVELS WILL SLOW
RUNOFF INTO RIVERS. FINAL CONCERN WILL BE AREA LAKES WHERE WINDS
WILL QUICKLY INCREASE THIS AFTERNOON AND REMAIN GUSTY OVER THE
NEXT COUPLE OF DAYS. LAKE WIND ADVISORY CONTINUES IN EFFECT FROM
1PM TODAY THROUGH LATE TUESDAY EVENING.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
COLD FRONT WILL SLIDE OFFSHORE EARLY MONDAY WITH HIGH PRESSURE
SLOWLY BUILDING INTO THE REGION THROUGH TUESDAY. SKIES SHOULD
BECOME PARTLY CLOUDY BY MONDAY AFTERNOON AS THE UPPER TROUGH
BEGINS TO SWING OFFSHORE. HIGH PRESSURE WILL CONTINUE INTO
TUESDAY. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE SHORT TERM
WITH SKIES BECOMING MOSTLY CLEAR BY TUESDAY. WINDS OVER AREA LAKES
WILL CONTINUE STRONG AND GUSTY DUE TO THE COOLER AIR WITH THE LAKE
WIND ADVISORY CONTINUING THROUGH TUESDAY EVENING.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
VERY FEW CHANGES TO THE EXTENDED FORECAST. LONG RANGE ENSEMBLES
REMAIN UNCERTAIN SO LEANED TOWARDS ECWMF SOLUTION. PREVIOUS
DISCUSSION: UPPER LEVEL PATTERN WILL REMAIN HIGHLY AMPLIFIED
THROUGH THE LONG TERM WITH LOW PRESSURE SYSTEMS MOVING THROUGH THE
REGION EVERY COUPLE OF DAYS. HIGH PRESSURE OVER THE REGION
WEDNESDAY WILL SLIDE EASTWARD WEDNESDAY NIGHT AND THURSDAY WITH
THE NEXT LOW PRESSURE SYSTEM MOVING IN THURSDAY NIGHT. MODELS
DIFFER WITH THIS SYSTEM IN TIMING...HAVE TRENDED TOWARD THE ECMWF
AS THE GFS HAS SOME DIFFICULTY TRANSITIONING THE SYSTEM WHEN IT
REACHES THE COAST. SATURDAY AFTERNOON THE LOW AND ASSOCIATED COLD
FRONT WILL MOVE OFFSHORE WITH HIGH PRESSURE RIDGING IN.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
COLD FRONT APPROACHING FROM THE WEST WITH VERY STRONG LOW LEVEL
SHEAR EXPECTED EARLY FROM 00Z-08Z BUT MAY MOVE EAST OF AGS-DNL BY
06Z. SURFACE WINDS SOUTH 15 KT GUSTING TO 25 KT WITH 2 KFT WINDS
SOUTH AT 55 KT. VFR CONDITIONS TO START BUT BECOMING MVFR RAPIDLY
AS SHOWERS AND THUNDERSTORMS MOVE INTO REGION. BRIEF IFR CONDITIONS
ALSO POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS.COLD FRONT SHOULD
MOVE THROUGH AGS-DNL NEAR 06Z AND REST OF TAF SITES BY 08Z. AFTER
08Z VFR CONDITIONS EXPECTED BUT A FEW SHOWERS MAY LINGER UNTIL
10Z-12Z TIME FRAME. MAINLY CLEAR SKIES MONDAY BUT WEST-SOUTHWEST
SURFACE WINDS 15 KT GUSTING TO 25 KT. TAKEOFFS AND LANDINGS COULD
BE BUMPY.

EXTENDED AVIATION OUTLOOK...NO IMPACTS TO AVIATION EXPECTED MONDAY
NIGHT THROUGH THURSDAY. A COLD FRONT WILL APPROACH THE REGION BY
LATE IN THE WEEK.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 7 PM EST TUESDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 7 PM EST TUESDAY FOR GAZ040-063>065-
     077.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, Jan 24, 6:17 PM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
617 PM EST SUN JAN 24 2010

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-252330-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
617 PM EST SUN JAN 24 2010

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY...
...TORNADO WATCH 11 IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

LOW PRESSURE AND A STRONG COLD FRONT WILL MOVE INTO THE AREA THIS
EVENING AND THROUGH THE AREA OVERNIGHT. SHOWERS AND SCATTERED
THUNDERSTORMS WILL ACCOMPANY THE FRONT. SOME OF THESE STORMS MAY
BE SEVERE WITH DAMAGING WINDS ALONG WITH AN ISOLATED TORNADO THIS
EVENING INTO EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

HEAVY RAIN ASSOCIATED WITH ACTIVE SYSTEM MAY CAUSE FLOODING ON AREA
RIVERS BY MONDAY FOR STEVENS CREEK AND TUESDAY AND WEDNESDAY FOR
OTHER RIVERS IN CENTRAL SOUTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

SCZ015-016-252330-
LANCASTER-CHESTERFIELD-
617 PM EST SUN JAN 24 2010

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

LOW PRESSURE AND A STRONG COLD FRONT WILL MOVE INTO THE AREA THIS
EVENING AND THROUGH THE AREA OVERNIGHT. SHOWERS AND SCATTERED
THUNDERSTORMS WILL ACCOMPANY THE FRONT. THERE IS A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT WITH THE MAIN
THREAT BEING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jan 24, 8:00 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
800 PM EST SUN JAN 24 2010

SCZ027-028-250200-
LEXINGTON-RICHLAND-
800 PM EST SUN JAN 24 2010

...HEAVY SHOWERS WITH GUSTY WINDS WILL AFFECT LEXINGTON AND
RICHLAND COUNTIES...

AT 755 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF SHOWERS WITH GUSTY WINDS FROM NEAR BATESBURG TO NEAR
PELION IN LEXINGTON COUNTY. THESE SHOWERS ARE MOVING NORTHEAST AT
35 MPH AND WILL MOVE INTO RICHLAND COUNTY IN 25 TO 30 MINUTES.
THESE SHOWERS MAY PRODUCE BRIEF HEAVY RAIN ACCOMPANIED BY 40 TO
50 MPH WINDS.

TTH
Special weather statement, Jan 24, 9:53 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
953 PM EST SUN JAN 24 2010

SCZ020-021-025>028-030-250345-
AIKEN-EDGEFIELD-FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-SALUDA-
953 PM EST SUN JAN 24 2010

...HEAVY SHOWERS WITH GUSTY WINDS WILL AFFECT AIKEN...EDGEFIELD...
FAIRFIELD...LEXINGTON...NEWBERRY...RICHLAND AND  SALUDA COUNTIES...

AT 948 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF HEAVY SHOWERS WITH WINDS GUSTING TO 40 MPH FROM AIKEN
COUNTY NORTHWARD THROUGH LEXINGTON AND NEWBERRY COUNTIES. THIS AREA
IS MOVING NORTHEAST AT 40 MPH AND IS EXPECTED TO MOVE INTO RICHLAND
AND FAIRFIELD COUNTIES WITHIN THE NEXT 30 MINUTES.

TTH

The radar

The Columbia radar (KCAE), 107 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
January 24, 10:10 PM EST to 10:12 PM EST
Where
Columbia County, 3 mi S of Evans
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.487, -82.130

SKYWARN spotter reported powerlines down along Old Wheeler Road near the county line.

Thunderstorm Wind, Lincoln

When
January 24, 10:12 PM EST to 10:14 PM EST
Where
Lincoln County, 5 mi E of Lincolnton
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.780, -82.393

Sheriff reported trees down along Hwy 220E near Chamberlains Ferry Road.

Flash Flood, McDuffie

When
January 24, 10:45 PM EST to 11:15 PM EST
Where
McDuffie County, 1.86 mi NW of Boneville to 2.23 mi ESE of Wrightsboro
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.447, -82.475

Sheriff reported flooding at apartment complex with up to a foot of water in several apartments.

Thunderstorm Wind, Richmond

When
January 24, 10:58 PM EST to 11:00 PM EST
Where
Richmond County, 5.76 mi W of Augusta Daniel Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.470, -82.130

SKYWARN spotter reported powerlines down along Wrightsboro Road near the county line.

Flash Flood, Richmond

When
January 25, 1:28 AM EST to 1:58 AM EST
Where
Richmond County, (Ags)bush Fld August to 3.41 mi E of De Bruce
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.370, -81.970

Sheriff reported flooding along several streams into businesses and homes, especially along Rocky Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203077, 203079, 203080, 203078, 203081.